1. Skip to Menu
  2. Skip to Content
  3. Skip to Footer

Tylenol and Ibuprofen Linked to Dangerous Skin Disorder SJS

 

“A link has been made between acetaminophen and the rare, allergic, sometimes fatal skin disorder Stevens-Johnson Syndrome (SJS).” (1)

 

“Acetaminophen may substantially increase the risk of SJS/TEN (Toxic Epidermal Necrolysis) in children.” (2)

 

“Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are two rare but life-threatening skin reactions.” (3)

Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) are severe allergic reactions that have been linked to both acetaminophen and ibuprofen. These reactions are rare but extremely severe and even life threatening. If these reactions are not treated immediately, they are more likely to be fatal. SJS is a disorder of the skin, mucous membranes, and organs. Untreated and severe cases can progress to TEN which often results in sepsis and death.

Symptom recognition is the first line of defense and can prevent progression and even more severe medical conditions. “Stevens-Johnson Syndrome is characterized by a rash and blisters on the skin and mucous membranes. As it progresses, it can result in shedding of the skin, which can open up the body to serious infection. The affect on the skin occurs after a flu-like illness, during which the patient has a fever, body aches, sore throat, cough, and fever.” (1)

Symptoms include:

·      A skin rash, which may have the appearance of a bull's eye type target

·      Painful blisters on two or more mucosal surfaces, such as a child's eyes, mouth, nose, ear, and anogenital area, which can lead to ulceration and hemorrhagic crusting

·      Eye redness and swelling

·      Flu like symptoms, including a persistent fever

 

Other studies have linked ibuprofen to acute vanishing bile duct syndrome in children. This liver disorder has occurred, even in absence of overdose, as a result of an allergic reaction to the medication. Although not common, allergic reactions to acetaminophen and ibuprofen in children are very severe and painful. Their use in children should be taken very seriously and children should be observed closely when taking these basic over-the-counter substances.  The effects of an allergic reaction can be minimized with immediate medical attention; however, without immediate medical attention these allergic reactions will progress and can often lead to permanent damage or even death.

 

 

 

Category: